Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

September 14, 2021Williams County, Ohio

NWS Northern Indiana issued this special weather statement at Sep 14, 2021, 2:13 PM EDT for Williams County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 2:13 PM EDT (18:13 UTC)
Expired
Sep 14, 2021, 2:45 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
50

County Williams County, OH

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
620 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS83 KIWX 141813
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
213 PM EDT Tue Sep 14 2021
 
INZ007-MIZ081-OHZ001-141845-
Steuben IN-Hillsdale MI-Williams OH-
213 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of east central
Steuben, southwestern Hillsdale and northern Williams Counties
through 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edon, or 10 miles west of Montpelier, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Montpelier around 225 PM EDT.
  Pioneer and Holiday City around 230 PM EDT.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 152 and 156.
 Interstate 80 in Ohio between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4155 8481 4167 8488 4189 8462 4164 8441
TIME...MOT...LOC 1812Z 237DEG 33KT 4164 8478 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

CM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 14, 1:00 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 14, 1:00 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
100 PM EDT Tue Sep 14 2021

.SYNOPSIS...
Issued at 400 AM EDT Tue Sep 14 2021

Thunderstorms are likely late this afternoon into tonight as a cold
front approaches. These storms can be severe with the primary
threat of damaging wind gusts. Large hail and heavy downpours are
also possible. Rain chances will diminish from northwest to
southeast later this evening into the overnight. Cooler and less
humid conditions settle in for Wednesday and Thursday.

&&

.UPDATE...
Issued at 1113 AM EDT Tue Sep 14 2021

The severe weather forecast remains on track at this time. The
overall hazards have not changed. The one piece of uncertainty is
the time and location of storm initiation. Since yesterday
evening's forecast model runs, the trend has been for the forecast
initiation to occur farther east. This trend continues today, but
the possibility of storms developing near KSBN remains within the
realm of possibility. As tempting as it is to create a tight POP
gradient in this area, I'll sit tight for now but I did delay the
timing by 1-2 hours.

CAMS are initializing well this morning; The placement of the
cold front and current T/Td (within about 2 degrees). This helps
maintain forecast confidence. Plenty of CAPE is forecast this
afternoon, but I have noted that wind shear is maximized along the
front at 30kts or greater. I mention this because this could leave
pre-frontal storms a little disorganized in an environment of 20
knots of bulk shear.

&&

.SHORT TERM...(Today and Tonight)
Issued at 400 AM EDT Tue Sep 14 2021

Severe weather potential this afternoon and especially this evening
will continue to be the primary short term weather concern.

In the near term, surface front has crept northward of the local
area across southern Lower Michigan, and this warm front will
continue to lift northward this morning as a strong upper level
short wave trough across Iowa/southern Minnesota lifts northeast
across the western Great Lakes. A reinforced warm sector will
build northward this morning in response, with a more uniform
temperature distribution via good mixing expected today with highs
in the mid to upper 80s (possibly around 90/low 90s in spots).
Southwest winds will increase sharply later this morning, with
gusts into the 25 to 35 mph later this morning into the afternoon.

The combination of the Iowa short wave lifting northeast and a
broader reinforcing upper level trough shifting east from the
Northern Plains will allow sfc cold front boundary to extend from
northern Lower Michigan south-southwest into northeast Illinois
by late this afternoon. The combination of the western Great Lakes
trough slightly suppressing the mid level thermal ridge and
moisture advection/moisture pooling along and just ahead of the
front) should erode the capping issues we have dealt with the past
few days, particularly across northwest half of the area this
afternoon. A mid level jet streak (40-50 knot 700-500 mb flow
sampled in Omaha, NE RAOB last evening) will also lift northeast
across the western Great Lakes.

The best juxtaposition of shear and instability parameters still
appears to reside from far NW Indiana into south central Lower
Michigan late this afternoon/early this evening along pooled
instability axis and on southern periphery of stronger Great
Lakes shear profiles. Multicell mode is expected along and just in
advance of the front late this afternoon, although shear largely
parallel to low level boundary should tend to promote cell mergers
this evening and potential of some smaller line segments capable
of a wind threat. Isolated large hail will also be possible,
particularly in the late afternoon/very early evening hours when
steepest mid level lapse rates will be in place with peak mixed
layer instability on the order of 2000-2500 J/kg. Despite
relatively warm mid levels and high freezing levels, mid level
theta-e minimum should promote some cooler wet bulb zero heights
in the 10.5-11k ft range for a window of isolated large hail
potential late afternoon/early evening. Window of greatest
isolated-scattered severe threat should be relatively narrow
(22Z-03Z) given decent progression of cold front in the evening
and slightly lagging better shear profiles. Main tweak to this
forecast was for a slightly quicker diminishment in PoPs from west
to east this evening.

Pooled moisture and potential of some brief training this evening
could lead to some instances of minor flooding/ponding of water on
roadways, but feel that overall progression of forcing later in the
evening and dry antecedent conditions should preclude higher end
hydro concerns.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 400 AM EDT Tue Sep 14 2021

Other minor tweak to previous forecast was for a slightly faster
timing of the front impacting precip chances into Wednesday. Bulk of
area now looking dry for Wednesday with possible exception across
the southeast third of the area as frontal boundary should show some
slower progression very late tonight into Wednesday. Have maintained
a dry forecast into Thursday as elongated low level ridge axis
persists from the eastern Great Lakes to the Lower MS Valley. Some
low level moisture may try to creep northward again on Thursday
as low level ridge begins to break down, but PoPs below
mentionable thresholds still seem appropriate. Did maintain
consensus guidance 20 PoPs on Friday as fast moving northern
stream wave could send weak sfc trough into southern Great Lakes,
but confidence continues to diminish in measurable precip on
Friday.

Major theme of the remainder of the forecast will be the trend back
to much above normal temperatures for the weekend as large scale mid
level height rises and amplification of longwave pattern commence.
Amplification of this pattern could lead to some increased precip
chances toward the end of this forecast valid period for the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 100 PM EDT Tue Sep 14 2021

Low pressure centered over Lake Superior with cold front trailing
down Lake Michigan and back into northern Illinois will bring
scattered showers/thunderstorms to the area this evening/tonight.
Latest HREF guidance has members lacking in coverage along the
front initially as it moves through KSBN and will therefore cover
with VCTS mention for now. Line then becomes more organized as it
approaches and moves through KFWA...will use SHRA for prevailing
and tempo group for TSRA. Latest NBM guidance still indicating
predominately VFR for ceilings as KFWA less than 30 percent chance
for MVFR. Some indication of MVFR/IFR conditions developing in
post-frontal environment by early Wednesday morning but timing
looks to be southeast of KFWA by then...will continue to monitor
for later issuances. Gusty southwest winds continuing to begin
this TAF cycle then becoming light northwest tonight behind the
front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 5 PM CDT this afternoon through
     late tonight for INZ003.

MI...Beach Hazards Statement from 6 PM EDT this evening through late
     tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046.

&&

UPDATE...Brown
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 14, 5:09 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
509 AM EDT Tue Sep 14 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-150915-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
509 AM EDT Tue Sep 14 2021 /409 AM CDT Tue Sep 14 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are likely late this afternoon into this evening.
Some storms could be strong to severe late this afternoon and this
evening. The greatest potential threat is isolated to scattered
damaging wind gusts. Isolated large hail and torrential downpours
are also possible. The threat of severe weather will diminish after
midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

INZ003-MIZ077-150915-
La Porte-Berrien-
509 AM EDT Tue Sep 14 2021 /409 AM CDT Tue Sep 14 2021/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

See the latest surf zone forecast for additional details on the swim
risk today through Wednesday morning.

Thunderstorms are likely late this afternoon into early this evening.
Some storms could be strong to severe late this afternoon and early
this evening. The greatest potential threat is isolated to scattered
damaging wind gusts. Isolated large hail and torrential downpours
are also possible. The threat of severe weather will diminish by mid
to late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Moderate Swim Risk for southeast Lake Michigan beaches will
linger into Wednesday morning. Breaking waves and currents are
expected. See the latest surf zone forecast for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early this
evening.

LMZ043-046-150915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
509 AM EDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Scattered thunderstorms are expected late this afternoon and possibly
into early evening. Isolated strong to severe thunderstorms are
possible. A few storms may produce hail and wind gusts in excess of
40 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Sep 14, 1:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 PM EDT Tue Sep 14 2021

INZ007>009-141800-
Noble IN-De Kalb IN-Steuben IN-
137 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of southeastern
Steuben, northeastern Noble and northern De Kalb Counties through 200
PM EDT...

At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendallville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Waterloo around 145 PM EDT.

Other locations in the path of this storm include Angola and
Hamilton.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 332 and 348.
 Interstate 80 in Indiana between mile markers 147 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 8480 4148 8481 4135 8520 4147 8532
      4153 8522 4153 8519 4155 8519 4172 8494
TIME...MOT...LOC 1737Z 237DEG 33KT 4146 8517

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CM
Special weather statement, Sep 14, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
213 PM EDT Tue Sep 14 2021

INZ007-MIZ081-OHZ001-141845-
Steuben IN-Hillsdale MI-Williams OH-
213 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of east central
Steuben, southwestern Hillsdale and northern Williams Counties
through 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edon, or 10 miles west of Montpelier, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Montpelier around 225 PM EDT.
  Pioneer and Holiday City around 230 PM EDT.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 152 and 156.
 Interstate 80 in Ohio between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4155 8481 4167 8488 4189 8462 4164 8441
TIME...MOT...LOC 1812Z 237DEG 33KT 4164 8478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:06 AM EDTBeach Hazards StatementIWX30 hr
Sep 14, 1:37 PM EDTSpecial Weather StatementIWXSteuben23 min
Sep 14, 4:43 PM EDTSpecial Weather StatementIWXPulaski, White47 min
Sep 14, 5:24 PM EDTSpecial Weather StatementIWXMarshall36 min
Sep 14, 5:48 PM EDTSpecial Weather StatementIWXFulton42 min
Sep 14, 6:31 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami29 min
Sep 14, 6:41 PM EDTSpecial Weather StatementIWXElkhart, LaGrange49 min
Sep 14, 7:09 PM EDTSpecial Weather StatementIWXCass, Huntington, Miami, Wabash66 min
Sep 14, 7:33 PM EDTSpecial Weather StatementIWXLaGrange, Steuben42 min
Sep 14, 2:29 PM EDTSpecial Weather StatementIWXHillsdale31 min
Sep 14, 4:15 PM EDTSpecial Weather StatementIWXCass45 min
Sep 14, 4:28 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph62 min
Sep 14, 5:41 PM EDTSpecial Weather StatementIWXCass34 min
Sep 14, 6:00 PM EDTSpecial Weather StatementIWXBranch, Hillsdale, Saint Joseph60 min
Sep 14, 7:00 PM EDTSpecial Weather StatementIWXHillsdale30 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.